Arkansas, 2010

Hail in Arkansas, March 27, 2010

March 27, 2010 · NWS MEG · 1 event in 1 county or zone

A strong upper level low pressure system moved east across the Mid-South during the evening hours of March 27th, 2010. Showers and thunderstorms developed in association with the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level low pressure system moved east across the Mid-South during the evening hours of March 27th, 2010. Showers and thunderstorms developed in association with the system. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 5:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 27, 5:44 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT SAT MAR 27 2010

.DISCUSSION... /ISSUED 326 PM CDT SAT MAR 27 2010/

A COUPLE OF ISSUES TO DEAL WITH THIS AFTERNOON...THE WINDS AND THE
DEVELOPING STORMS.

THE WINDS ARE JUST BELOW WIND ADVISORY CRITERIA AND EXPECT THEM TO
STAY THERE WITH THE OCCASIONAL SITE GOING ABOVE 25 MPH FOR A HOUR
OR TWO BEFORE FALLING BACK DOWN TO LESS THAN 25 MPH. GUSTS WILL BE
STRONG.

THE DEVELOPING STORMS ARE FROM A STACKED SURFACE LOW AND UPPER
LOW THAT ARE SLOWLY MOVING EAST. THEY SHOULD BE NEAR THE MISSOURI
BOOTHEEL BY SUNDAY MORNING. THE LOWS HAVE ALREADY STARTED TO
INITIATE SOME THUNDERSTORMS SOUTHEAST OF THE LOW CENTERS. THIS
AREA IS EXPECTED TO MOVE INTO THE MID-SOUTH THIS EVENING. SOME
STRONG THUNDERSTORMS CAN BE EXPECTED. MODELS STILL INDICATE
MUCAPES NEAR 600 J/KG AS A SQUALL LINE MOVES ACROSS THE REGION
TONIGHT. THE LATEST MODELS INDICATE THAT THERE IS SOME WEAKENING
OF THE INSTABILITY AS THE NIGHT PROGRESSES...ALSO THE STRONG JET
ASSOCIATED WITH THE LOW WILL MOVE THE STORMS WELL AWAY FROM THE
CENTER OF THE LOW WHICH IS PROVIDED COOL AIR ALOFT AND MAKING FOR
AN UNSTABLE SOUNDING.

THE LOWS WILL SLOWLY MOVE TO THE EAST HOWEVER...BRINGING THE AREA
SOME UNSETTLED WEATHER FOR THE REST OF THE WEEKEND AND INTO
MONDAY.

THE MODELS AGREE THE REST OF THE WEEK SHOULD BE MILD WITH
TEMPERATURES NEAR NORMAL AND DRY WEATHER. THE NEXT STORM SYSTEM
MOVES THOUGH NEXT WEEKEND. EARLIER MODELS INDICATED IT WOULD BE
SATURDAY...LATEST MODELS SEEMS A LITTLE SLOWER.  TLSJR

&&

.AVIATION...

00Z TAF CYCLE (28/00Z-29/00Z)

LITTLE CHANGE MADE IN EARLIER TAFS. AREA OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH CENTRAL AR AT 23Z WILL CONTINUE EASTWARD ACROSS THE
MIDSOUTH OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH
KJBR 01Z-04Z...KMEM 02Z-05Z...KMKL 04Z-07Z...AND KTUP 06Z-09Z. A
FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
THIS EVENING ALONG AND WEST OF THE MS RIVER. LARGE HAIL AND WIND
GUSTS TO 50 KTS OR GREATER ARE THE MAIN THREATS WITH ANY STORMS
THAT BECOME SEVERE. FOLLOWING PASSAGE OF THE STORMS...MVFR
CEILINGS WILL OVERSPREAD THE REGION WITH LINGERING SHOWERS DURING
THE REMAINDER OF THE FORECAST PERIOD. S TO SW WIND THIS EVENING
WITH GUSTS 20-30 KTS. WIND GUSTS WILL DIMINISH BY LATE TONIGHT BUT
SUSTAINED WINDS FROM THE SW WILL CONTINUE 12-15 KTS. WINDS TURING
MORE WESTERLY AFTER 18Z.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  52  58  43  60 / 100  60  10   0
MKL  52  58  40  58 / 100  80  20   0
JBR  48  58  41  61 / 100  60  10   0
TUP  54  61  43  60 /  80  60  20   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 27, 2:33 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SAT MAR 27 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-282245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
333 PM CDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT.
THE RISK AREA IS WEST OF A LINE FROM JACKSON...TENNESSEE...TO
OXFORD...MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT. A TORNADO OR TWO ARE POSSIBLE MAINLY WEST OF THE
MISSISSIPPI RIVER.

A FEW STRONG STORMS WILL BE POSSIBLE INTO THE EARLY MORNING HOURS...
EAST OF THE LINE FROM JACKSON TO OXFORD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING.

TLSJR

In the hours before

Special weather statement, Mar 27, 6:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
722 PM CDT SAT MAR 27 2010

ARZ008-280100-
RANDOLPH AR-
722 PM CDT SAT MAR 27 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 15 MILES NORTHWEST OF RAVENDEN SPRINGS AT
722 PM CDT...MOVING EAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 27, 7:30 PM CST to 7:35 PM CST
Where
Lawrence County, 2.02 mi W of Hoxie
Measured
1 in hail
Reported by
Public
Coordinates
36.047, -91.016

Penny to quarter size hail fell west of Hoxie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220621.